Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 11, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 11, 2008, 4:28 PM EDT for Mingo County, West Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2008, 4:28 PM EDT (20:28 UTC)
- Expired
- Apr 11, 2008, 5:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 80 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 5:00 PM EDT | TSTM WND DMG | Williamson, WV | NUMEROUS TREES DOWN AROUND THE COUNTY...ALSO BROKEN AUTO WINDSHIELDS ON RTE 119 OUTSIDE WILLIAMSON DUE TO UNKNOWN SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 112028
SVRRLX
WVC059-112130-
/O.NEW.KRLX.SV.W.0011.080411T2028Z-080411T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EDT FRI APR 11 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MINGO COUNTY IN WEST VIRGINIA...
* UNTIL 530 PM EDT
* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 29 MILES SOUTHWEST OF
WILLIAMSON...OR ABOUT 12 MILES WEST OF PIKEVILLE...AND MOVING EAST
AT 51 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHATTAROY...DELBARTON...RED JACKET...HINCH AND GILBERT CREEK
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3754 8214 3762 8217 3766 8230 3769 8231
3775 8210 3769 8203 3763 8200 3768 8194
3767 8190 3767 8183 3764 8180 3756 8186
3753 8203
TIME...MOT...LOC 2028Z 254DEG 44KT 3749 8266
$$
212 follow-up statements
000
WWUS51 KRLX 112051
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
451 PM EDT FRI APR 11 2008
WVC059-112130-
/O.CON.KRLX.SV.W.0011.000000T0000Z-080411T2130Z/
MINGO WV-
451 PM EDT FRI APR 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN MINGO COUNTY...
AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
WILLIAMSON...OR ABOUT 9 MILES NORTHEAST OF PIKEVILLE...MOVING EAST AT
51 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHATTAROY...MATEWAN...EDGARTON...DELBARTON...RED JACKET...VARNEY...
MEADOR...HINCH...PIE...HAMPDEN...GILBERT CREEK AND GILBERT
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3754 8214 3762 8217 3766 8230 3769 8231
3775 8210 3769 8203 3763 8200 3768 8194
3767 8190 3767 8183 3764 8180 3756 8186
3753 8203
TIME...MOT...LOC 2051Z 254DEG 44KT 3756 8232
$$
10000
WWUS51 KRLX 112126
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
526 PM EDT FRI APR 11 2008
WVC059-112136-
/O.EXP.KRLX.SV.W.0011.000000T0000Z-080411T2130Z/
MINGO WV-
526 PM EDT FRI APR 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MINGO COUNTY EXPIRES
AT 530 PM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3754 8214 3762 8217 3766 8230 3769 8231
3775 8210 3769 8203 3763 8200 3768 8194
3767 8190 3767 8183 3764 8180 3756 8186
3753 8203
TIME...MOT...LOC 2126Z 254DEG 44KT 3767 8180
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:07 PM EDT, 21 minutes earlier.
Area forecast discussion, Apr 11, 4:07 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 407 PM EDT FRI APR 11 2008 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE AREA EARLY TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES IN LATE SATURDAY AND LINGERS THROUGH MONDAY. HIGH PRESSURE DOMINATES TUESDAY THROUGH THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... MODELS APPEAR TO HANDLE THE SYNOPTIC MASS FIELDS QUITE WELL. COLD FRONT EXTENDING FROM INDIANA SOUTHWESTWARD THRU SOUTHWESTERN KENTUCKY IS FORECAST TO ACCELERATE EASTWARD AS SHORT WAVE ENERGY ROTATES AROUND VIGOROUS UPPER LOW OVER THE MIDDLE MISSISSIPPI VALLEY. FRONT PUSHES ACROSS THE OHIO RIVER AROUND 03Z...I79 CORRIDOR AROUND 06Z...AND EXITS THE MOUNTAINS BY 09Z. HOWEVER...WITH A MOIST AND UNSTABLE ATMOSPHERE AHEAD OF THE FRONT...MODELS HAVING DIFFICULT TIME HANDLING THE CONVECTION. EVOLUTION OF DEVELOPING CONVECTION INDICATES THE TYPICAL SCENARIO. MAIN LINE OF CONVECTION DEVELOPING WELL AHEAD OF THE FRONT FROM CENTRAL OHIO SOUTHWARD THRU EASTERN KENTUCKY WILL ACCELERATE EASTWARD ACROSS OUR AREA THIS AFTERNOON AND EVENING...TAKING MOST OF THE ATMOSPHERIC ENERGY WITH IT. MENTIONED GUSTY WINDS REMAINDER OF THIS AFTERNOON WITH THE STORMS...STILL POSSIBLE A FEW STORMS MAY BE SEVERE. IN ADDITION...50-60 KT SOUTHERLY 850MB JET WILL KEEP GUSTY WINDS THIS AFTERNOON... DIMINISHING WITH LOSS OF HEATING. BEHIND THIS LINE...KEPT CHANCE POPS UNTIL THE FRONT MOVES THRU. CLOUD MAY BREAK FOR A WHILE BEHIND THE FRONT...BUT WILL MOVE BACK IN LATER TONIGHT AS COLD ADVECTION INCREASES AND THE UPPER LOW BEGINS TO DROP SOUTH. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... PERIOD STARTS WITH DRY SLOT MOVING ACROSS CWA WITH SOME BREAKS IN CLOUDS. MOISTURE ASSOCIATED WITH UPPER LOW APPROACHES DURING THE DAY AND SHOULD SEE INCREASING CLOUDS IN THE WEST ESPECIALLY DURING THE AFTERNOON. ISOLATED SHOWERS WILL START MOVING IN AROUND 21Z AS WELL. LIKED COOLER MET AS WELL. SATURDAY NIGHT AND SUNDAY WILL FEATURE PLENTY OF CLOUDS AND SCATTERED SHOWERS AS UPPER TROUGH DIPS INTO THE AREA. EARLIER RUNS OF THE GFS DUMPED MORE ENERGY IN THE BASE OF THE TROUGH TO OUR SOUTHWEST...BUT NOW IT IS MORE SIMILAR TO MODELS LIKE THE NAM/ECMWF/SREF. RIPPLES IN THE MEAN FLOW MAY LOCALLY ENHANCE COVERAGE FROM TIME TO TIME. BEST COVERAGE WILL BE SUNDAY AFTERNOON WITH DECENT INSTABILITY...ALTHOUGH LAPSE RATES WILL NOT BE ESPECIALLY STEEP ACCORDING TO BUFKIT SOUNDINGS. WENT WITH LIKELY POPS AREAWIDE. H850 TEMPS OF AROUND -4C WILL ALLOW FOR SOME MIXED-IN SNOW MAINLY AT THE HIGHER ELEVATIONS...AND STILL CANNOT RULE OUT SMALL HAIL/GRAUPEL IN ANY SHOWER IN THIS PATTERN. RAN ON COOLER SIDE OF MOS FOR BOTH SATURDAY NIGHT AND SUNDAY. SUNDAY NIGHT...THE MOISTURE STARTS TO WANE AS H500 TROUGH AXIS PASSES BY. CLOUDS WILL HANG AROUND AS LOW LEVEL FLOW GOES NORTHERLY OR EVEN NORTH-NORTHEAST...BUT SUPPORT FOR SHRA WILL WANE WITH USUAL DIURNAL DECREASE IN INSTABILITY. ONLY HAVE SLIGHT CHANCE POPS FROM I-64 ON SOUTH CLOSE TO 12Z MONDAY. MAV/MET TEMPERATURE BLEND LOOKS FINE. && .LONG TERM /MONDAY THROUGH THURSDAY/... MODELS CONCUR ON FASTER TIMING...PULLING SYSTEM AWAY FROM THE AREA MON...TAKING ITS PRECIPITATION WITH IT. HOWEVER...FORECAST UPPER HEIGHTS AND TEMPERATURES ARE STILL LOW ENOUGH TO MAKE ANY RETURN OF SUNSHINE MON SELF DESTRUCTIVE...GIVING WAY TO LOTS OF AFTERNOON CU. THESE CLOUDS OF COURSE WILL DIE WITH THE SETTING SUN. HIGH PRESSURE WILL MOVE SE ACROSS THE AREA WED MORNING BUT THEN ONLY SLOWLY DRIFT ACROSS THE SE STATES THROUGH LATE WEEK. THIS SETS US UP WITH A PATTERN TYPICAL OF SPRING BUT ATYPICAL OF WHAT WE HAVE EXPERIENCED SINCE THE MIDDLE OF LAST AUTUMN...DRY WITH A GRADUAL WARMING TREND. THIS WILL ESPECIALLY BE THE CASE WED AFTERNOON FORWARD...WHEN FORECAST AREA IS IN RETURN SW FLOW ON BACK SIDE OF AFOREMENTIONED HIGH. ONGOING HIGHS MON WERE IN LINE WITH NEW NUMBERS EXCEPT SW...WHICH WAS SHAVED TO BETTER FIT NEW MEX AND ISC. WENT NEW MEX...WHICH WAS A BIT LOWER FOR LOWS MON NT...MORE OF A RADIATION NT WITH QUICKER SYSTEM EXODUS. ONGOING FORECAST WAS IN LINE WITH LATEST MEX NEGATING NEED FOR CHANGE. AS SLOW MODERATING TREND CONTINUES THROUGH THE BALANCE OF THE PERIOD...KEPT ONGOING HIGHS WHICH REFLECTED TREND WELL...AND LOWERED LOWS ESPECIALLY IN THE VALLEYS ON RADIATION...SLOWING THE NOCTURNAL MODERATION AND COMING MORE IN LINE WITH GUIDANCE. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... 18 FRIDAY THRU 18Z SATURDAY... A COLD FRONT WILL PUSH EASTWARD ACROSS THE AREA EARLY TONIGHT. PRECEDING THE FRONT FOR MUCH OF THE REST OF THIS AFTERNOON WILL BE GUSTY SOUTHERLY WINDS...ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY IN THE WEST EARLY THIS AFTERNOON. STORMS WILL BECOME BETTER ORGANIZED BY MID AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST...WHICH WILL MOVE EASTWARD ACROSS THE AREA LATER THIS AFTERNOON AND EARLY EVENING. A FEW OF THE STORMS MAY BE SEVERE WITH STRONG DAMAGING WINDS AND LARGE HAIL...ESPECIALLY IN THE SOUTH AND WEST. OUTSIDE THE CONVECTION...VFR CEILINGS. BEHIND THE FRONT...CONVECTION RAPIDLY ENDS BY 05Z IN THE MOUNTAINS. VFR CEILINGS PREVAIL EXCEPT BECOMING MVFR CEILINGS IN THE MOUNTAINS BY 06Z. THESE CONDITIONS CONTINUE THROUGH 18Z SATURDAY. AVIATION OUTLOOK /AFTER 18Z SAT/... NO IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/CL/TRM NEAR TERM...JMV SHORT TERM...CL LONG TERM...TRM AVIATION...JMV
Hazardous weather outlook, Apr 11, 3:28 PM EDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 328 PM EDT FRI APR 11 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-120845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 328 PM EDT FRI APR 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. A STRONG COLD FRONT WILL CROSS TONIGHT. IN ADVANCE OF THIS FRONT...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE. DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Apr 11, 3:25 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 325 PM EDT FRI APR 11 2008 WVZ005-013-024>026-034-112130- LOGAN WV-WAYNE WV-WYOMING WV-LINCOLN WV-MINGO WV-BOONE WV- 325 PM EDT FRI APR 11 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 325 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED OVER SOUTHEAST KENTUCKY...NEAR JACKSON...MOVING EAST NORTHEAST AT 50 MPH. THIS LINE WILL AFFECT THE WAYNE AND MINGO COUNTY LINE OF WEST VIRGINIA AROUND 4 PM AND WILL CONTINUE TO MOVE QUICKLY EAST NORTHEAST THROUGH 5:30 PM. WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...SMALL SIZE HAIL...AND HEAVY DOWNPOURS ARE ALL POSSIBLE WITH THIS LINE OF STORMS. MOTORISTS SHOULD ALLOW EXTRA TIME FOR TRAVEL. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:47 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan, Mingo, Wayne | 43 min |
| Apr 11, 5:07 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Logan | 53 min |
| Apr 11, 5:21 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh, Wyoming | 54 min |
| Apr 11, 6:42 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Pocahontas, Webster | 63 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.